Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 10, 2003, 12:59 PM EST for Shelby County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 12:59 PM EST (17:59 UTC)
- Expired
- May 10, 2003, 1:45 PM EST
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Shelby County, IN
The radar
The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 8:30 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 101759 SVRIND INC145-101845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1259 PM EST SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF SHELBYVILLE * UNTIL 145 PM EST * AT 1253 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHELBYVILLE...OR ABOUT 5 MILES SOUTH OF SHELBYVILLE...MOVING EAST AT 80 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3967 8597 3935 8597 3935 8566 3968 8566 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:30 AM EST, 10 hours 29 minutes earlier.
Area forecast discussion, May 10, 2:30 AM EST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 AM EST SAT MAY 10 2003 SVR POTENTIAL AGAIN A CONCERN TODAY AND TNGT AS STG CD FNT IS FINALLY POISED TO SWEEP THROUGH THE MSP AND OH VLYS. KIND-88D PIX WERE SHOWING CLASSIC SUPERCELL MOVING ACRS OUR FAR SRN FA EARLY THIS AM WITH BASEBALL SIZE HAIL REPORTED ACRS MARTIN COUNTY. OTHER STG STORMS WERE MOVING INTO OUR NWRN COUNTIES ATTM. LATEST SFC ANLYS HAD AN OCCLUDED FNT FM LK MI TO THE NRN PLAINS WITH A WARM FNT EXTENDING FM THE TRIPLE PT SE ACRS XTRM NERN INDIANA AND INTO NRN WV AND A CD FNT FM SRN LK MI THROUGH NCNTRL MO AND INTO NRN OK. FINALLY...DRY LINE EXTENDED FM A WV ALONG THE FNT ACRS NRN OK TO WCNTRL TX. UPR FLOW FEATURED FAST SW FLOW ACRS THE FA WITH AN SEPARATE UPR LOWS ACRS NRN MN AND NWRN CO. MODELS AGREE ON LIFTING ERN OK S/W NE INTO SWRN PARTS OF THE FA BY 12Z THIS MRNG AND INTO IWXS AREA BY 18Z. MEANWHILE...S/W ROUNDING THE BASE OF THE CO UPR LOW TO MOVE INTO THE SRN PLAINS THIS DEEPENING THE SFC LOW THERE. SHARP UPR TROF THEN PUSHES THE CD FNT ACRS THE FA OVRNGT TNGT. PREFER SLOWER ETA AS SUPPORTED BY UKMET AND CANADIAN PER THE PMDHMD. FA IN MODERATE RISK TODAY. BELIEVE THE ACTIVITY SHOULD BE WEAKENING THIS MRNG PER MODEL INSTABILITY PROGS AND ATMS SHOULD RELOAD INVOF THE DEEPENING SFC LOW IN THE KC AREA THIS AFTERNOON. MODELS SHOW CAPES TO 1500 J/KG TNGT AS FNT APROACHES COMBINED WITH ELONGATED AND STG UVM FIELD AND STG 40-50 KT SHEAR WITH SOME VEERING. AGREE WITH SPC MOD RISK WITH WIND DAMAGE EXPECTED TO BE THE MAIN THREAT BUT HAIL AND SHORT-LIVED TORNADOES ALSO PSBL. LATEST 3 HR FFG VALUES ARE VERY LOW LESS THAN AN INCH IN PLACES AND PRECIP H20 VALUES GREATER THAN 1.5 INCHES. SO...WL ISSUE FLOOD WATCH FOR TODAY AND TNGT. BIG CHANGE FINALLY COMES IN THE WAKE OF THE DEPARTING CD FNT WITH MUCH COOLER TEMPS. SUNDAY SHOULD ALSO BE RATHER BREEZY WITH STG GRADIENT AS SFC LOW LIFTS NE INTO ONT BY SUN NGT. CU DEVELOPMENT PROGS INDICATING LOTS OF CU AROUND ON SUNDAY AND MODELS BRING WRAPAROUND AND SMALL RW CHC TO NRN ZONES SUN NGT. THUS...WL KEEP SMALL POPS GOING N. MOS REMARKABLY CLOSE AND APPEARS TO HANDLE THE CHANGE IN AIRMASSES QUITE WELL. .IND...FLOOD WATCH TODAY AND TNGT. KOCH
Hazardous weather outlook, May 10, 5:18 AM EST, 7 hours 41 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 518 AM EST SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL INDIANA TODAY AND TONIGHT. THE BEST CHANCE WILL BE LATE TONIGHT AS A SQUALL LINE IS EXPECTED TO MOVE THROUGH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE THREAT...BUT ISOLATED SHORT-LIVED TORNADOES CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY. THERE IS A BETTER CHANCE THEY WILL BE NEEDED TONIGHT...HOWEVER. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
In the hours before
Local storm report, May 10, 11:40 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1140 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 AM TERRE HAUTE IN 0.75 IN HAIL
05/10/03 VIGO
1055 AM 7 SSW TERRE HAUTE IN 60 MPH WIND GUST
05/10/03 VIGO
1101 AM TERRE HAUTE IN 0.75 IN HAIL
05/10/03 VIGO
1130 AM STRAUGHN IN 0.75 IN HAIL
05/10/03 HENRY
RKLocal storm report, May 10, 11:43 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1143 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1134 AM 1 NW GREENCASTLE IN 40 MPH WIND GUST
05/10/03 PUTNAM
1135 AM 1 S GREENCASTLE IN 0.88 IN HAIL
05/10/03 PUTNAM
RKLocal storm report, May 10, 11:57 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM 4 E MONTEZUMA IN FLASH FLOOD
05/10/03 PARKE PONDING OF WATER OVER US
36 BETWEEN MONTEZUM AND
ROCKVILLE.
RKLocal storm report, May 10, 12:11 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1211 PM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM JAMESTOWN IN FLOOD
05/10/03 HENDRICKS CREEK IS FLOODED. 1.2
INCHES OF RAIN IN LAST 4
HOURS
1154 AM 3 W STILESVILLE IN 0.25 IN HAIL
05/10/03 HENDRICKS
1148 AM TERRE HAUTE IN FLASH FLOOD
05/10/03 VIGO 2 FEET OF WATER ON STREETS
DOWNTOWN.
VARIOUS REPORTS OF 1.0 TO
1.5 INS RAIN IN AREA.
1210 AM GREENCASTLE IN FLOOD
05/10/03 PUTNAM ALL LOW AREAS OF COUNTY
ROADS ARE IN WATER.
RKLocal storm report, May 10, 12:41 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM ELLETTSVILLE IN FLASH FLOOD
05/10/03 MONROE 1 FOOT OF WATER OVER
HIGHWAY 46
PUMALocal storm report, May 10, 12:48 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1248 PM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1209 AM BATTLE GROUND IN FLASH FLOOD
05/10/03 TIPPECANOE SR225 4 FEET
UNDERWATER...POLICE CLOSED
ROAD
1230 AM ELLETTSVILLE IN FLASH FLOOD
05/10/03 MONROE 3 INCHES RAIN IN 1 HOUR.
1230 AM 10 W INDIANAPOLIS IN FLASH FLOOD
05/10/03 MARION 1.5 INCHES OF RAIN IN 1
HOUR
1110 AM RILEY IN WIND DAMAGE
05/10/03 VIGO NUMEROUS TREES AND POWER
LINES DOWN.
TIME ESTIMATED.
RKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:45 PM EST | Severe Thunderstorm Warning | IND | Knox | 45 min |
| May 9, 10:43 PM EST | Severe Thunderstorm Warning | IND | Owen | 32 min |
| May 9, 10:54 PM EST | Severe Thunderstorm Warning | IND | Daviess | 36 min |
| May 9, 11:17 PM EST | Severe Thunderstorm Warning | IND | Morgan | 28 min |
| May 9, 11:19 PM EST | Severe Thunderstorm Warning | IND | Martin | 26 min |
| May 9, 11:24 PM EST | Severe Thunderstorm Warning | IND | Knox | 36 min |
| May 9, 11:55 PM EST | Severe Thunderstorm Warning | IND | Daviess | 35 min |
| May 10, 12:20 AM EST | Tornado Warning | IND | Daviess, Martin | 40 min |
| May 10, 12:49 AM EST | Severe Thunderstorm Warning | IND | Lawrence | 31 min |
| May 10, 1:28 AM EST | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 47 min |
| May 10, 1:54 AM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 36 min |
| May 10, 1:58 AM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 47 min |
| May 10, 2:46 AM EST | Severe Thunderstorm Warning | IND | Hamilton | 29 min |
| May 10, 2:59 AM EST | Severe Thunderstorm Warning | IND | Madison | 46 min |
| May 10, 3:36 AM EST | Severe Thunderstorm Warning | IND | Henry, Randolph | 24 min |
| May 10, 9:16 AM EST | Severe Thunderstorm Warning | IND | Vermillion | 29 min |
| May 10, 9:28 AM EST | Severe Thunderstorm Warning | IND | Parke | 32 min |
| May 10, 9:44 AM EST | Severe Thunderstorm Warning | IND | Vermillion | 31 min |
| May 10, 9:56 AM EST | Tornado Warning | IND | Parke | 49 min |
| May 10, 10:10 AM EST | Severe Thunderstorm Warning | IND | Putnam | 50 min |
| May 10, 10:23 AM EST | Tornado Warning | IND | Montgomery, Putnam | 52 min |
| May 10, 10:32 AM EST | Flash Flood Warning | IND | Parke, Vermillion | 118 min |
| May 10, 10:47 AM EST | Flash Flood Warning | IND | Montgomery | 118 min |
| May 10, 10:51 AM EST | Flash Flood Warning | IND | Putnam | 114 min |
| May 10, 10:51 AM EST | Tornado Warning | IND | Vigo | 39 min |
| May 10, 10:56 AM EST | Tornado Warning | IND | Boone, Hendricks | 64 min |
| May 10, 11:08 AM EST | Tornado Warning | IND | Clay | 52 min |
| May 10, 11:14 AM EST | Flash Flood Warning | IND | Boone, Hendricks | 61 min |
| May 10, 11:27 AM EST | Severe Thunderstorm Warning | IND | Owen, Putnam | 48 min |
| May 10, 11:48 AM EST | Flash Flood Warning | IND | Vigo | 27 min |
| May 10, 11:48 AM EST | Severe Thunderstorm Warning | IND | Morgan | 42 min |
| May 10, 11:52 AM EST | Flash Flood Warning | IND | Hamilton, Marion | 23 min |
| May 10, 12:15 PM EST | Tornado Warning | IND | Morgan | 30 min |
| May 10, 12:17 PM EST | Flash Flood Warning | IND | Delaware, Hancock, Henry, Madison | 118 min |
| May 10, 12:32 PM EST | Tornado Warning | IND | Johnson | 28 min |
| May 10, 12:49 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 41 min |
| May 10, 1:15 PM EST | Severe Thunderstorm Warning | IND | Decatur | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.